Virginia, 2025

Flash Flooding in Virginia, July 12, 2025

July 12, 2025 · NWS LWX · 9 events in 2 counties and zones

Slow moving showers and thunderstorms amidst weak flow aloft resulted in flooding and flash flooding across portions of northern Virginia. Localized rainfall totals of two to four inches in about 90 minutes were observed along and north of I-66 towards the Potomac River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Slow moving showers and thunderstorms amidst weak flow aloft resulted in flooding and flash flooding across portions of northern Virginia. Localized rainfall totals of two to four inches in about 90 minutes were observed along and north of I-66 towards the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:55 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 12, 2:55 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 PM EDT Sat Jul 12 2025

.SYNOPSIS...
High pressure will remain in place offshore through the upcoming
week. A weakening cold front will move through on Monday, before
stalling out and dissipating. A stronger cold front will
approach from the northwest by next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A very warm and humid airmass remains in place across the area
today, with isolated showers and thunderstorms ongoing. It's
expected that activity should remain isolated through the
remainder of the afternoon, with an overall lack of forcing on
the synoptic scale, and the presence of mid-level dry air evident
on the 12z IAD sounding. Flow aloft is very weak, so storms
have been relatively disorganized and driven by outflows. This
will continue to be the case through the remainder of the
afternoon and evening, before activity winds down after dark.

The background environment is rather favorable for downburst
winds, with around 2000-3000 J/kg of MLCAPE and 900-1300 J/kg
of DCAPE present per SPC mesoanalysis. SPC has much of the area
outlooked in a Marginal Risk for severe thunderstorms. Storms
will also be capable of producing heavy rainfall. With heavy
rainfall rates and slow storm motions, an instance or two of
flash flooding may also be possible. However, the presence of
ample DCAPE suggests that storms may have strong enough outflow
to rapidly stabilize the boundary layer, potentially limiting
the time that a storm may be able to persist in any single
location. Activity should gradually wind down through the
evening hours with loss of daytime heating, giving way to dry
conditions during the second half of the night. Low clouds will
move in to the east of Blue Ridge, and some patchy fog may be
possible as well, especially to the west of the Blue Ridge.
Overnight lows will be in the upper 60s to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A potent shortwave and associated area of low pressure at the
surface will track northeastward toward Hudson Bay tomorrow.
We'll actually experience slight height rises aloft as this
occurs, but the low-level mass response associated with the
surface low will lead to increased moisture (PWATs increasing to
near or above 2 inches) and low-level convergence. Model
guidance is in good agreement that storms will develop along a
well-defined surface trough over the Potomac Highlands and
Shenandoah Valley during the early to mid afternoon hours. Those
storms will then slowly track eastward, reaching the US-15
corridor by around 5 or 6 PM, and then start to weaken as they
approach the I-95 corridor around sunset.

Model soundings show around 2000-3000 J/kg of MLCAPE, around
600-800 J/kg of DCAPE, 10-15 knots of effective bulk shear, and
PWAT values increasing to near 2 inches. The lower DCAPE values
may temper the potential for downbursts in storms tomorrow, but
the overall higher coverage of storms and higher PWAT values may
still make water loaded downbursts possible. SPC currently has
much of the area outlooked in a Marginal Risk for severe storms.
With PWAT values approaching 2 inches and significant
instability present, storms should be capable of producing very
heavy rainfall. That coupled with slow storm motions may make
flash flooding possible tomorrow as well. WPC has much of the
area outlooked in a Slight Risk for Excessive Rainfall tomorrow.

A decaying cold front associated with Sunday's system will drop
southward into the area on Monday, before eventually stalling
out. Various sources of guidance differ with respect to where
this boundary will set up, but additional showers and
thunderstorms appear likely along and southeast of the boundary
within the deepest moisture. Continued heat and humidity will
persist Sunday into Monday, with high temperatures around 90,
low temperatures around 70, and dewpoints in the low to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
An active weather pattern looks to continue through the end of next
week, with daily chances for showers and thunderstorms. Mid-level
ridging centers over the Carolinas by mid to late week as the axis
of the Bermuda High builds toward the southwest Atlantic. The
stalled frontal boundary over the area Tuesday lifts north as a warm
front. The region then remains in a hot and humid airmass the rest
of the week as numerous shortwave troughs traverse overhead. The
moist airmass could favor thunderstorms capable of producing heavy
downpours and localized flooding. Depending on the location or
development of local mesoscale features, there could be some
possible strong to severe storms. While uncertain at this time,
Tuesday and Wednesday look to have the best chance for that. Highs
will be in the upper 80s to low 90s, with heat indices in the
low 100s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Prevailing VFR conditions are expected this afternoon into this
evening. Temporary drops to sub-VFR conditions may be possible
in thunderstorms. Overall, the coverage of storms is expected to
be low, so have opted for PROB30s (MRB, CHO, IAD, DCA) or no
mention at all (BWI, MTN) this afternoon. Any thunderstorms
should gradually wind down through the evening hours. Low clouds
will move in during the second half of the night tonight, with
IFR conditions possible late tonight through the first half of
tomorrow morning. Conditions should gradually improve back to
VFR by the late morning/early afternoon hours. Coverage of
thunderstorms is expected to be much higher tomorrow, with MRB,
CHO, IAD, and DCA being the most likely to experience impacts.
Storms could potentially weaken or dissipate altogether before
reaching BWI and MTN. Showers and thunderstorms may also be
possible on Monday, with CHO standing the greatest chance.

Winds will be out of the southeast through the day tomorrow,
before becoming light and somewhat variable in the vicinity of
a decaying cold front on Monday.

Daily afternoon to evening showers and thunderstorms are in the
forecast through the middle of next week. These storms could produce
brief periods of sub-VFR conditions if they move over a terminal.
Outside of shower/thunderstorm activity, VFR conditions prevail.

&&

.MARINE...
Sub-SCA level southeasterly winds are expected through Sunday,
before winds become light and variable on Monday. SMWs in
association with thunderstorms may be possible each afternoon
or evening through Monday, but coverage of storms should be low
today, and there's a good chance that storms may decay tomorrow
evening before reaching the Bay.

Southerly winds around 10 knots prevail Tuesday into Wednesday.
Daily afternoon to evening thunderstorms could be a hazard to
mariners with gusty winds and lighting strikes likely. Southerly
channeling Wednesday night could bring winds near SCA levels over
the open waters of the Chesapeake Bay.

&&

.TIDES/COASTAL FLOODING...
A prolonged period of southeasterly winds will lead to elevated
tidal anomalies over the weekend and into early next week. This
carries most of the tidal locations into Action stage,
particularly during the higher of the two astronomical high tide
cycles. Sensitive locations, such as Annapolis, are forecast to
hit Minor stage during the high tide cycle Sunday and Monday
mornings.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KRR
AVIATION...KJP/KRR
MARINE...KJP/KRR
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 12, 3:01 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
401 PM EDT Sat Jul 12 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-132015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
401 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-132015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
401 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A couple of strong to severe thunderstorms are possible this
afternoon to evening, with damaging winds as the main threat.
Additionally, slow moving thunderstorms producing heavy rainfall
could result in a few instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-132015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
401 PM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered instances of flash flooding are possible
Sunday afternoon and evening, potentially lingering into Monday. A
few severe thunderstorms are also possible which may bring
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 1:18 PM EST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
218 PM EDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tstm Wnd Dmg     2 WNW North Garden      37.95N  78.66W
07/12/2025                   Albemarle          VA   911 Call Center

            5 trees down in the 4000 block of Monocan Trail Road

&&

Event Number LWX2506091

BRO
Local storm report, Jul 12, 2:10 PM EST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
310 PM EDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Tstm Wnd Dmg     Scottsville             37.80N  78.49W
07/12/2025                   Albemarle          VA   911 Call Center

            4 different reports of downed trees across Scottsville.

&&

Event Number LWX2506094

BRO

The radar

The Sterling radar (KLWX), 16 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 12, 4:05 PM EST to 6:05 PM EST
Where
Fairfax County, 0.54 mi W of Crowells Corner to 0.84 mi W of Crowells Corner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.950, -77.310

WTOP reporter noted 1.5 to 3 feet of standing water underneath the 267 Toll Road at Hunter Mill Road.

Flash Flood, Fairfax

When
July 12, 4:25 PM EST to 6:25 PM EST
Where
Fairfax County, 0.69 mi S of Crowells Corner to 0.45 mi N of Clarks Crossing
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.940, -77.300

A 9 foot rise from 228 feet to 237 feet in 1 hour was observed between 425 and 525 PM at the stream gauge Hunter Mill Estates Regional Pond.

Flash Flood, Fairfax

When
July 12, 4:39 PM EST to 6:39 PM EST
Where
Fairfax County, 0.54 mi E of Crowells Corner to 0.67 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.950, -77.290

Reports of 6 inches of flowing water across Browns Mill Road where Difficult Run River runs.

Flash Flood, Prince William

When
July 12, 4:40 PM EST to 6:15 PM EST
Where
Prince William County, 1.08 mi W of Catharpin to 1.34 mi WSW of Catharpin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.850, -77.590

Water from Lick Branch flowing across Catharpin Road between Catharpin Way and Executive Drive.

Flash Flood, Fairfax

When
July 12, 5:03 PM EST to 6:03 PM EST
Where
Fairfax County, 2.07 mi S of Sunset Hills to 1.93 mi S of Sunset Hills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.920, -77.350

Lawyers Road closed at Soapstone Lane due to at least six to twelve inches of water flowing across the road.

Flash Flood, Fairfax

When
July 12, 5:09 PM EST to 6:09 PM EST
Where
Fairfax County, 2.34 mi SSW of Chantilly to 1.94 mi SSW of Chantilly
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.870, -77.450

At least 6 to 8 inches of flowing water on VA-28 around 1 mile south of Westfields Blvd. Road is closed.

Flash Flood, Prince William

When
July 12, 5:23 PM EST to 6:23 PM EST
Where
Prince William County, 2.07 mi S of Catharpin to 1.87 mi SSE of Catharpin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.820, -77.570

At least 6 inches of water flowing across the road along Pageland Lane between Artemus Road.

Flash Flood, Fairfax

When
July 12, 5:56 PM EST to 6:56 PM EST
Where
Fairfax County, 0.4 mi WSW of Bull Run to 0.42 mi E of Bull Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.827, -77.487

Approximately 6 to 12 inches of water flowing over US-29 just to the west of Pleasant Valley Rd.

Flash Flood, Fairfax

When
July 12, 6:00 PM EST to 7:00 PM EST
Where
Fairfax County, 1.62 mi W of Fairfax Station to 1.76 mi W of Fairfax Station
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.800, -77.350

At least 12 inches of water reported flowing across Fairfax Station Road near Piney Branch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262840, 1262841, 1262842, 1262843, 1262844, 1262845, 1262846, 1262850, 1262851.